North Carolina, 2023

Damaging Winds in North Carolina, August 7, 2023

August 7, 2023 · NWS RAH · 33 events in 23 counties and zones

A shortwave trough approached from the west ahead of a cold front. Forcing from this trough and adequate bulk wind shear combined with strong surface heating and instability to result in a line of severe storms that initially developed over the North Carolina mountains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$353,000
Crop damage
None recorded
Events
33

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

A shortwave trough approached from the west ahead of a cold front. Forcing from this trough and adequate bulk wind shear combined with strong surface heating and instability to result in a line of severe storms that initially developed over the North Carolina mountains. The line then pushed east across central North Carolina in the late afternoon and early evening, resulting in widespread straight-line wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 7, 2:50 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 2:50 PM EST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
350 PM EDT Mon Aug 7 2023

.SYNOPSIS...
A cold front and upper level trough will approach from the west
bringing increased chances for strong to severe thunderstorms
through this evening. The cold front will move through the area
tonight and early Tuesday, followed by weak high pressure from late
Tuesday through Wednesday. Another system should affect the region
Thursday from the west.

&&

.NEAR TERM /TONIGHT/...
As of 350 PM Monday...

The slow demise of morning cloud cover has kept temperatures down
this afternoon across the northern Piedmont counties with heat
indices currently running in the upper 80s to mid 90s. Meanwhile the
leading edge of the convective cloud debris from approaching storms
is starting to spread into the area, which will further hold temps
down. Thus, the Heat Advisory has been cancelled. Elsewhere across
the advisory area(southern and eastern NC), heat indices of 100 to
105 is expected through remainder of the afternoon.

Previous Discussion:

- Tornado Watch in effect through 9 PM this evening for the Triad
region.  Additional convective watches may be needed farther east
later today.

The stage still appears to be set for a notable severe weather
episode across central NC later this afternoon as the squall line
currently moving across eastern TN spreads eastward and eventually
moves across our area between 21Z and 02Z this evening.  All of this
activity associated with a short wave trough moving across the Ohio
Valley and a mid-level and upper-level jet streak lifting E and NE
around the base and eastern side of the trough.

The main challenge so far today has been the pesky low clouds over
the Piedmont that have been slow to erode.  These clouds have held
sfc temps back so far, but now that they are finally eroding, we're
seeing temps climbing through the 80s across the Piedmont.  Areas
east of I-95 have had no problem climbing into the 90s with HI
values currently approaching 100 in many spots, yet still a couple
degrees shy of heat index criteria.

The challenge for the rest of this afternoon will be determining to
what extent the aforementioned low clouds may inhibit CAPE as the
storms cross the mountains and head toward our CWA. Despite the
slightly cooler temps than original expected, the overall forcing
for ascent associated with the potent short wave trough, coupled
with the increasing bulk shear which is expected to increase to 35-
40kt over our area by the time the storm arrive, should be enough to
overcome any local minimums in instability to result in scattered to
numerous damaging thunderstorms with the primary hazard being
damaging wind gusts, but isold tornadoes and hail can't be ruled out
either.  A tornado watch is in effect through 9 PM this evening for
the Triad region.  Additional convective watches may be needed
farther east later today.

Storms are expected to exit our CWA to our east before midnight with
some patches of stratus and/or fog developing before sunrise, but
this will likely depend on where the heaviest rain falls later
today. Lows tonight from the upper 60s NW to mid 70s SE.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
As of 300 PM MONDAY...

In the wake of Mondays shortwave, the surface cold front will move
across the  region dry, filtering in slightly cooler temps with
highs in the mid to upper 80s NW to low/mid 90s SE. Westerly winds
during the day will be 5 to 10 kts before veering to a light
north/northwesterly Tuesday night.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
As of 342 PM Monday...

Wednesday will have dry conditions as high pressure influences the
Mid-Atlantic. Highs will generally be copy and paste for the latter
half of the week with highs in the upper 80s to low 90s NW to
low/mid 90s SE. Another shortwave is expected to move into the
region Thursday and Friday bringing the next chance of showers and
storms. For now, slight chance PoPs beginning Thursday morning then
higher PoPs in the afternoon and through the evening. As the trough
moves slightly east early Friday expect dry conditions during the
day with an isolated afternoon shower/ storm possible in the
southern portions of the CWA ( Triangle and south). Over the
weekend, a weak Piedmont trough is expected to linger across the
region influencing late afternoon showers and storms each day into
early next week.  With temps in the low to mid 90s combined with dew
points in the upper 70s, some areas in the south and east portions
of the CWA will experience heat indices above of 100 to 107 degrees.
&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
As of 114 PM Monday...

Through 18Z Tuesday:  The stratocu across central NC has been slow
to lift so far today and we're still seeing MVFR cigs from RDU
westward to the Triad and south to KVUJ.  VFR conditions are found
along and east of I-95.  Satellite trends suggest slow thinning of
said clouds with a brief period of VFR before clouds increase again
associated with anticipated convection and line of shower/tstms that
are expected to move from west to east across central NC between 21Z
this afternoon and 02Z this evening.  Flt conditions will drop to
IFR with local variable wind gusts up to 50kt possible in and near
tstm activity.  Flt conditions will improve overnight tonight after
02Z after the storms move east of central NC.  A few patches of sub-
VFR fog and/or stratus can't be ruled out between 09-12Z Tuesday,
but that will depend on where the heaviest rain falls, so for now
have left this out of the TAFs.

After 18Z Tuesday:  VFR conditions expected through much of the
extended period with mainly dry conditions expected Tuesday and
Wednesday.  The risk for isold afternoon/evening tstms will return
on Thursday.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 7 PM EDT this evening for NCZ010-011-027-028-042-
043-073>078-083>086-088-089.

&&

SYNOPSIS...np
NEAR TERM...CBL/np
SHORT TERM...CA
LONG TERM...CA
AVIATION...np
Hazardous weather outlook, Aug 7, 3:37 PM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
437 PM EDT Mon Aug 7 2023

NCZ010-011-027-028-042-043-073>078-083>086-088-089-082045-
Warren-Halifax-Nash-Edgecombe-Johnston-Wilson-Stanly-Montgomery-
Moore-Lee-Harnett-Wayne-Anson-Richmond-Scotland-Hoke-Cumberland-
Sampson-
437 PM EDT Mon Aug 7 2023

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.
   Severe Thunderstorm Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 6 PM
until 10 PM. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ007-021>023-038-039-082045-
Person-Forsyth-Guilford-Alamance-Davidson-Randolph-
437 PM EDT Mon Aug 7 2023

...TORNADO WATCH 603 IN EFFECT UNTIL 9 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Tornado Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 5 PM
until 8 PM. Damaging wind gusts are the primary threat, along with
isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

NCZ008-009-024>026-040-041-082045-
Granville-Vance-Orange-Durham-Franklin-Chatham-Wake-
437 PM EDT Mon Aug 7 2023

...SEVERE THUNDERSTORM WATCH 607 IN EFFECT UNTIL MIDNIGHT EDT
TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

There is an Enhanced risk (level 3 out of 5) of severe storms this
afternoon and early evening. The greatest risk will be from 6 PM
until 9 PM. Damaging wind gusts are the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Aug 7, 4:12 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Raleigh NC
512 PM EDT Mon Aug 7 2023

NCZ021-038-072145-
Forsyth NC-Davidson NC-
512 PM EDT Mon Aug 7 2023

...A strong thunderstorm will impact portions of Forsyth and
northeastern Davidson Counties through 545 PM EDT...

At 511 PM EDT, Doppler radar was tracking a strong thunderstorm over
Huntsville, or 7 miles south of East Bend, moving east at 45 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Winston-Salem, Kernersville, Clemmons, Bermuda Run, Huntsville,
Lewisville, Walkertown, Rural Hall, Pfafftown and Belews Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 900 PM EDT for central North
Carolina.

&&

LAT...LON 3611 8050 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8004
      3598 8005 3594 8037 3596 8038 3599 8042
      3601 8042 3603 8045 3606 8046 3606 8047
      3604 8049 3608 8052
TIME...MOT...LOC 2111Z 258DEG 39KT 3610 8052

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

JJT

The radar

The Roanoke radar (KFCX), 151 km away, was scanning. The volume nearest the first event began at 21:41 UTC.

Open the radar archive at this moment

Event by event

33 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Davidson

When
August 7, 4:40 PM EST
Where
Davidson County, Southmont
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.670, -80.270

Trees were down across the county, especially near High Rock Lake.

Thunderstorm Wind, Davidson

When
August 7, 4:40 PM EST
Where
Davidson County, 0.96 mi ENE of Lexington
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.824, -80.254

Multiple trees were down around Lexington.

Thunderstorm Wind, Forsyth

When
August 7, 4:40 PM EST
Where
Forsyth County, 0.93 mi WSW of Waughtown
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.067, -80.236

A tree fell on a house on the 2400 block of Patria Street.

Thunderstorm Wind, Stanly

When
August 7, 4:45 PM EST
Where
Stanly County, 1.78 mi SE of Albemarle
Measured
50 kt (58 mph) estimated gust
Property damage
$35,000
Reported by
911 Call Center
Coordinates
35.350, -80.200

Trees were down all over Stanly County, including one that fell on an apartment building in Albemarle.

Thunderstorm Wind, Montgomery

When
August 7, 5:00 PM EST
Where
Montgomery County, Eldorado
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.470, -80.030

Many trees were down across Montgomery County.

Thunderstorm Wind, Randolph

When
August 7, 5:10 PM EST
Where
Randolph County, 0.56 mi W of Asheboro West
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.730, -79.860

Trees were down on Old Lexington Road.

Thunderstorm Wind, Randolph

When
August 7, 5:14 PM EST
Where
Randolph County, 0.48 mi E of Salem
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.830, -79.791

Trees were down on Fox Street.

Thunderstorm Wind, Anson

When
August 7, 5:23 PM EST
Where
Anson County, 1.49 mi SSE of Ansonville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
35.100, -80.110

Trees and power lines were down across Anson County.

Thunderstorm Wind, Guilford

When
August 7, 5:25 PM EST
Where
Guilford County, 1.49 mi SSE of Mc Leansville
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
911 Call Center
Coordinates
36.100, -79.660

Trees and power lines were down across Guilford County.

Thunderstorm Wind, Moore

When
August 7, 5:35 PM EST
Where
Moore County, 3.57 mi SW of Robbins
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.390, -79.640

A few hundred power outages were reported due to trees down on power equipment.

Thunderstorm Wind, Chatham

When
August 7, 5:40 PM EST
Where
Chatham County, 2.45 mi SW of Silk Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.758, -79.404

Trees and power lines were down at Silk Hope Road and George Hudson Road.

Thunderstorm Wind, Richmond

When
August 7, 5:45 PM EST
Where
Richmond County, 0.69 mi S of Knob Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
34.940, -79.750

Fallen trees or limbs damaged power equipment, resulting in hundreds of power outages.

Thunderstorm Wind, Chatham

When
August 7, 5:55 PM EST
Where
Chatham County, 0.5 mi NNE of Pittsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
35.727, -79.177

Trees and power lines were down at Launis Street and Circle Drive.

Thunderstorm Wind, Harnett

When
August 7, 5:58 PM EST
Where
Harnett County, 0.89 mi WSW of Seminole
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
35.425, -79.045

A tree was reported down on a car and truck at the intersection of Knight Road and Rosser Pittman Road.

Thunderstorm Wind, Lee

When
August 7, 6:00 PM EST
Where
Lee County, 1.22 mi NW of Sanford
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.491, -79.197

Multiple trees were reported down near United States Highway 1 in Sanford.

Thunderstorm Wind, Scotland

When
August 7, 6:15 PM EST
Where
Scotland County, 0.57 mi W of Crossway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
34.750, -79.510

Over a thousand power outages were reported due to fallen trees on power equipment.

Thunderstorm Wind, Hoke

When
August 7, 6:17 PM EST
Where
Hoke County, 1.83 mi ENE of Timberland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.010, -79.270

A few hundred power outages were reported due to fallen trees on power equipment.

Thunderstorm Wind, Wake

When
August 7, 6:20 PM EST
Where
Wake County, 2.12 mi ENE of Wilbon
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.634, -78.796

A tree was blocking a portion of Bass Lake Road near Goosehaven Lane.

Thunderstorm Wind, Durham

When
August 7, 6:21 PM EST
Where
Durham County, 1.12 mi E of West Durham
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
36.000, -78.900

Several thousand power outages were reported due to trees down on power equipment.

Thunderstorm Wind, Wake

When
August 7, 6:25 PM EST
Where
Wake County, 1.94 mi S of Raleigh Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
35.702, -78.675

A 20 foot pine tree and power lines were down at Simpkins Road and Race Track Road.

Thunderstorm Wind, Cumberland

When
August 7, 6:34 PM EST
Where
Cumberland County, (Fay)grannis Fld Fay
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
34.980, -78.880

A 50 knot wind gust was measured at Fayetteville Regional Airport.

Thunderstorm Wind, Wake

When
August 7, 6:37 PM EST
Where
Wake County, 0.77 mi SE of Millbrook
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Amateur Radio
Coordinates
35.841, -78.612

A power pole and power line were down at 4400 Wake Forest Road.

Thunderstorm Wind, Johnston

When
August 7, 6:40 PM EST
Where
Johnston County, 0.14 mi NE of Benson
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Amateur Radio
Coordinates
35.381, -78.548

A volunteer firefighter reported a downed power line in the street at 101 West Main Street.

Thunderstorm Wind, Johnston

When
August 7, 6:50 PM EST
Where
Johnston County, 2.98 mi E of Benson
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
35.377, -78.497

A volunteer firefighter reported a tree down across the road at Hannah Creek Road and Morgan Road.

Thunderstorm Wind, Franklin

When
August 7, 6:57 PM EST
Where
Franklin County, 0.96 mi SE of Bunn
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.959, -78.260

A tree was down on a house.

Thunderstorm Wind, Sampson

When
August 7, 6:57 PM EST
Where
Sampson County, 1.78 mi SE of Midway
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.150, -78.460

Fallen trees or limbs damaged power equipment.

Thunderstorm Wind, Franklin

When
August 7, 7:00 PM EST
Where
Franklin County, 0.89 mi SE of Mapleville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
36.070, -78.220

There were a plethora of trees down across Franklin County.

Thunderstorm Wind, Nash

When
August 7, 7:06 PM EST
Where
Nash County, 0.56 mi E of Spring Hope
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
35.950, -78.110

A tree was down on a house.

Thunderstorm Wind, Sampson

When
August 7, 7:15 PM EST
Where
Sampson County, 2.5 mi SE of Clinton
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.971, -78.303

A large tree was down, blocking both lanes on United States Highway 701 South.

Thunderstorm Wind, Sampson

When
August 7, 7:38 PM EST
Where
Sampson County, 1.24 mi ENE of Harrells
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
34.727, -78.200

Trees were down on Tomahawk Highway.

Thunderstorm Wind, Halifax

When
August 7, 7:39 PM EST
Where
Halifax County, 0.44 mi E of Enfield
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.180, -77.662

Multiple trees were reported down in Enfield.

Thunderstorm Wind, Wayne

When
August 7, 7:39 PM EST
Where
Wayne County, 1.78 mi SE of Bests
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Utility Company
Coordinates
35.330, -77.850

A power outage was caused by downed trees damaging power equipment.

Thunderstorm Wind, Halifax

When
August 7, 7:57 PM EST
Where
Halifax County, 0.56 mi W of Scotland Neck
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.130, -77.430

Multiple trees were reported down in Scotland Neck.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138417, 1138418, 1138419, 1138420, 1138421, 1138422, 1138423, 1138424, 1138425, 1138427, 1138426, 1138428, 1138429, 1138430, 1138431, 1138432, 1138433, 1138435, 1138434, 1138436, 1138457, 1138437, 1138450, 1138451, 1138452, 1138453, 1138455, 1138454, 1138456, 1138468, 1138464, 1138467, 1138466.